Mississippi, 2005

Tropical Storm and Flash Flood in Mississippi, August 29 to 30, 2005

August 29 to 30, 2005 · NWS MEG · 20 events in 19 counties and zones

Hurricane Katrina had weakened to tropical storm strength when it reached north Mississippi. An electrical transformer was blown down an a house in Oxford (Lafayette County).

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$421,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Hurricane Katrina had weakened to tropical storm strength when it reached north Mississippi. An electrical transformer was blown down an a house in Oxford (Lafayette County). Some awnings were ripped off in Ripley (Tippah County).Several buildings were damaged in Calhoun County due to the winds. Numerous trees and power lines along with some telephone poles were blown down. Some trees fell on cars, mobile homes and apartment buildings. Four to eight inches of rain fell in some parts of northeast Mississippi producing some flash flooding. Overall at least 100,000 customers lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 29, 9:25 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Aug 29, 9:25 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 AM CDT MON AUG 29 2005

...DISCUSSION...

...INLAND TROPICAL STORM WARNING AND FLOOD WATCH REMAIN IN EFFECT
   FROM 7PM THIS EVENING TO 1 PM TUESDAY...

...DANGEROUS HURRICANE KATRINA EXPECTED TO MAKES LANDFALL ON THE
SOUTHEAST LOUISIANA COASTLINE THIS MORNING...

REMNANTS OF KATRINA STILL EXPECTED TO PASS NORTH UP THROUGH
MISSISSIPPI AND WEST TENNESSEE TONIGHT WITH THE EYE PASSING NEAR
TUPELO AND SAVANNAH. RAINBANDS FROM THIS STORM HAVE ALREADY
ENTERED SOUTHEASTERN COUNTIES AND AN INVERTED TROUGH IS BRINGING
SHOWERS AND THUNDERSTORMS IN A BAND FROM PARIS TO FOREST CITY.

THIS AFTERNOON...RAINBANDS WILL MOVE NORTHWEST INTO THE REST OF
THE MIDSOUTH. HEAVY RAINFALL IS ANTICIPATED IN THE TUPELO AREA.
WINDS WILL INCREASE AND HAVE GUSTS TO 45 MPH IN SOUTHEASTERN
COUNTIES.

TONIGHT...STRONGEST PARTS OF KARTINA WILL COME DIRECTLY UP
NORTHEAST MISSISSIPPI INTO SOUTHEASTERN WEST TENNESSEE. SUSTAINED
WINDS UP TO 55 MPH WITH GUSTS TO 65 MPH ARE ANTICIPATED AROUND
TUPELO WITH LESSER WINDS TO THE NORTHWEST. LOTS OF DAMAGE TO
TREES IS PROBABLY GOING TO OCCUR WHILE STRUCTURAL DAMAGE OCCURS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MO...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MS...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
     INLAND TROPICAL STORM WARNING 7 PM TONIGHT TO 1 PM TUESDAY
     FOR MSZ002>006-009-011>017-020>024. WIND ADVISORY SAME TIME
     PERIOD ELSEWHERE.
TN...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES ALONG
AND      SOUTH OF INTERSTATE 40. INLAND TROPICAL STORM WARNING 7
PM      TONIGHT TO 1 PM TUESDAY FOR TNZ053>055-090>092. WIND
ADVISORY      SAME TIME PERIOD ELSEWHERE.

WAGNER/RENCH
Hazardous weather outlook, Aug 29, 2:45 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT MON AUG 29 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
345 PM CDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

DANGEROUS HURRICANE KATRINA WILL MOVE NORTHWARD FROM SOUTHEAST
MISSISSIPPI THROUGH NORTHEAST MISSISSIPPI TONIGHT.

TROPICAL STORM FORCE WINDS WILL BE POSSIBLE ACROSS MUCH OF NORTH
MISSISSIPPI AND SOUTHEAST PORTIONS OF WEST TENNESSEE TONIGHT INTO
TUESDAY MORNING. AN INLAND TROPICAL STORM WARNING IS IN EFFECT FROM
7 PM TONIGHT UNTIL 1 PM TUESDAY...SOUTH AND EAST OF A LINE FROM
LEXINGTON TENNESSEE TO BATESVILLE MISSISSIPPI. A WIND ADVISORY IS
IN EFFECT FOR THE REMAINDER OF THE AREA DURING THE SAME TIME PERIOD.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING AND TONIGHT
ACROSS NORTHEAST MISSISSIPPI...AND SOUTHEAST PORTIONS OF WEST
TENNESSEE. THE AREA IS ALONG AND EAST OF A LINE FROM LEXINGTON
TENNESSEE...TO OXFORD MISSISSIPPI.

THUNDERSTORMS ASSOCIATED WITH HURRICANE KATRINA WILL HAVE THE
POTENTIAL TO PRODUCE EVEN STRONGER WINDS AND ISOLATED TORNADOES. THE
MAIN THREAT FOR DAMAGING WINDS AND TORNADOES WOULD GENERALLY BE
AFTER 7 PM TONIGHT.

HEAVY RAINFALL COULD PRODUCE FLOODING ACROSS NORTH MISSISSIPPI AND
WEST TENNESSEE. A FLOOD WATCH IS IN EFFECT FROM 7 PM TONIGHT
UNTIL 1 PM TUESDAY AFTERNOON. THREE TO SIX INCHES OF RAIN COULD
OCCUR IN THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF KATRINA SHOULD MOVE OUT OF THE MIDSOUTH BY
EARLY AFTERNOON ON TUESDAY. THE FLOOD WATCH...WIND
ADVISORY...AND INLAND TROPICAL STORM WARNINGS WILL EXPIRE AT
1 PM TUESDAY.

AFTER TUESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

FOR DETAILED AND UPDATED INFORMATION...PLEASE REFER TO THE
STATEMENTS...WATCHES AND WARNINGS ISSUED BY THE NATIONAL WEATHER
SERVICE OFFICE IN MEMPHIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT FOR IMPACTS
ASSOCIATED WITH KATRINA.

SWC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 tropical storm, 1 flash flood. Local standard time, as filed.

Tropical Storm, Lee

When
August 29, 4:15 PM CST to August 30, 1:00 AM CST
Where
Lee forecast zone
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Tropical Storm, Tallahatchie

When
August 29, 5:00 PM CST to August 30, 1:00 AM CST
Where
Tallahatchie forecast zone
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

Tropical Storm, Calhoun

When
August 29, 6:00 PM CST to August 30, 3:00 AM CST
Where
Calhoun forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.937, -89.336 (the zone’s center; the record gives no point)

Tropical Storm, Panola

When
August 29, 6:00 PM CST to August 30, 1:00 AM CST
Where
Panola forecast zone
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

Tropical Storm, Lafayette

When
August 29, 6:10 PM CST to August 30, 3:00 AM CST
Where
Lafayette forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
34.357, -89.485 (the zone’s center; the record gives no point)

Tropical Storm, Tishomingo

When
August 29, 6:30 PM CST to August 30, 3:30 AM CST
Where
Tishomingo forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

Tropical Storm, Monroe

When
August 29, 6:30 PM CST to August 30, 1:00 AM CST
Where
Monroe forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Tropical Storm, Union

When
August 29, 6:50 PM CST to August 30, 2:00 AM CST
Where
Union forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.491, -89.004 (the zone’s center; the record gives no point)

Tropical Storm, Pontotoc

When
August 29, 6:55 PM CST to August 30, 1:00 AM CST
Where
Pontotoc forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

Tropical Storm, Chickasaw

When
August 29, 7:00 PM CST to August 30, 1:00 AM CST
Where
Chickasaw forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Tropical Storm, Itawamba

When
August 29, 7:00 PM CST to August 30, 1:00 AM CST
Where
Itawamba forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Tropical Storm, Prentiss

When
August 29, 7:00 PM CST to August 30, 2:00 AM CST
Where
Prentiss forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

Tropical Storm, Tippah

When
August 29, 9:00 PM CST to August 30, 3:00 AM CST
Where
Tippah forecast zone
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
34.768, -88.909 (the zone’s center; the record gives no point)

Flash Flood, Prentiss

When
August 29, 10:00 PM CST to August 30, 2:00 AM CST
Where
Prentiss County, Booneville
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.650, -88.550

Tropical Storm, Coahoma

When
August 29, 10:10 PM CST to August 30, 4:00 AM CST
Where
Coahoma forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.229, -90.603 (the zone’s center; the record gives no point)

Tropical Storm, Tunica

When
August 29, 10:15 PM CST to August 30, 4:00 AM CST
Where
Tunica forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.652, -90.375 (the zone’s center; the record gives no point)

Tropical Storm, Benton

When
August 29, 10:15 PM CST to August 30, 4:00 AM CST
Where
Benton forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.817, -89.188 (the zone’s center; the record gives no point)

Tropical Storm, Tate

When
August 29, 10:18 PM CST to August 30, 4:00 AM CST
Where
Tate forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.650, -89.945 (the zone’s center; the record gives no point)

Tropical Storm, Marshall

When
August 29, 10:30 PM CST to August 30, 4:00 AM CST
Where
Marshall forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.762, -89.503 (the zone’s center; the record gives no point)

Tropical Storm, De Soto

When
August 30, 12:15 AM CST to 5:00 AM CST
Where
De Soto forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.875, -89.992 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, August 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5472043, 5472061, 5472044, 5472062, 5472045, 5472046, 5472047, 5472048, 5472049, 5472050, 5472051, 5472052, 5472053, 5472060, 5472054, 5472055, 5472056, 5472057, 5472058, 5472059.